Winter Storm, Person
- When
- January 28, 1:00 AM EST to 7:00 AM EST
- Where
- Person forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 36.390, -78.972 (the zone’s center; the record gives no point)
Snowfall amounts ranged from 3 to 5 inches across the county.
A strong upper level disturbance and a developing storm system spread rain across central NC during the early evening of January 27th. Initially the precipitation fell as rain with surface temperatures in the mid 40s to lower 50s.
Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RAH wrote it up.
A strong upper level disturbance and a developing storm system spread rain across central NC during the early evening of January 27th. Initially the precipitation fell as rain with surface temperatures in the mid 40s to lower 50s. As the precipitation persisted and intensified, colder air aloft made it to the surface resulting in a changeover to snow after midnight before the precipitation ended by daybreak. A total of 2 to 5 inches of snow was observed near the Virginia border, with 2 to 3 inches of snow observed in the Triangle and Triad areas, and only a trace or no snow across the south.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jan 27, 10:15 PM EST, 2 hours 45 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 1015 PM EST Wed Jan 27 2021 .SYNOPSIS... Surface low pressure over near Charlotte this evening will track northeast across North Carolina tonight and then off the coast. Cold high pressure will build into the region from the north on Thursday and persist through Saturday. Another storm system will cross the region early Sunday through Monday. && .NEAR TERM /THROUGH TONIGHT/... As of 1000 PM Wednesday... The forecast appears to be coming along just about as expected. The latest data analysis indicated the core of the mid level trough was advancing eastward over KY and northern TN at mid-evening, with the core of the upper jet extending from the TN valley region east across northern GA - advancing ENE over NC. Low pressure had developed at the surface (1012 mb) over upstate SC. Very modified cool and dry advection courtesy of a high pressure well to our north continued to advance from central VA into north-central NC. However, even this air mass was still too warm to support wintery precipitation. Surface wet bulbs were in the lower to mid 40s, with upper 30s advecting into Person, Vance, Granville (northern tier of NC) counties. That alone would not be enough cold air. However, strong cooling aloft was advancing SE from eastern KY/WVA through SW Virginia, with rain changing to snow noted as far south and east as the Blue Ridge of VA (Galax, Hillsville, Wytheville). Of note, it was so warm today (50s) that even after several hours of rainfall and cooling, it was still 35 at Boone with rain at 900 PM. On a positive side for snow lovers, Jefferson just turned to snow at the last observation. As this dynamic system crosses the Mountains in the next few hours, the rain will overspread all of the region. The rain/snow line should continue to advance from the Mountains into the NW Piedmont around or shortly after midnight. Then, the process of heavy precipitation rates and rapid cooling aloft will allow this transition to occur through the overnight into the Triad, Triangle, and the Coastal Plain. Even the Sandhills should have a brief change to snow very late tonight. Satellite and radar data continue to show the advancement of the shield of heavier precipitation rates over north-central NC between 12 and 4 am, then shift east into the NE-E portions between 4-7 am. Snow banding appears likely with some heavy rates within a couple of the bands expected. As precipitation continues to move expect temperatures to cool rapidly as precipitation rates increase. The warm boundary layer being up so high in is a concern for the transition. This could mean that surface cooling rates will take a little bit longer and result in transition to be delayed slightly. As of 03z, temps are just about where they were expected to be at this stage of the event, with possibly a bit of a lag in the colder air arrival in the NC Northern Mountains. The most recent sounding (00z) from GSO reported a freezing level of about 4700 ft, this is cooler than the RAP model suggests which is a good sign that it is infact cooling a tad quicker. Due to the warm conditions today, the rain to start the event, and the wetness of the snow (with temps dynamically cooling into the lower 30s with the heavy rates well after midnight, we still expect to have 1-2 inches of wet snow, with locally higher totals of 3+ inches possible from the Triangle to RWI and Roanoke Rapids. This is just about the exact forecast as the previous one, with little change in that previous thinking. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/... As of 350 PM Wednesday... The surface low and upper trough will be moving away from the region on Thursday and Thursday night resulting in cold and dry conditions. Any lingering snow showers or flurries across the Coastal Plain at daybreak will move way by mid morning with mainly sunny skies expected by late morning. Highs will only range in the mid 30s to lower 40s. It will be very cold with lows between 15 and 25 on Thursday night. -Blaes && .LONG TERM /FRIDAY THROUGH WEDNESDAY/... As of 250 PM Wednesday... The period will start with shortwave ridging aloft and a ridge of high pressure at the surface extending south from the upper Great Lakes. Low level thicknesses are progged to be in the 1285-1295m range, which should result in morning lows in the upper teens and lower 20s...although some high clouds spilling over the upper ridging could impact lows Saturday morning...with highs int he mid 40s. Sat night through Monday... the atmospheric river producing trough along the west coast today will swing east through the central US and then across the Mid-Atlantic States/Southeast, with models indicating a Miller B low moving up the coast Sunday/Sunday night. The GFS remains a slightly faster, weaker and warmer solution compared to the ECWMF. Wintry precip will be a concern given the intrusion of arctic air preceding the system, although the parent high is forecast to be sub-1040mb and a bit far to the north of the preferred location for optimal cold air supply. The forecast pattern suggests some wintry precip at onset, with a changeover for most of the CWA, followed by some wrap around moisture in the ECWMF's deeper upper low on Monday. Will keep snow mention confined to the climatological region in the NW Piedmont. The middle of next week appears to be dry with ridging in the wake of the aforementioned system, though models indicate height falls again over the central US and another low pressure system encroaching on the eastern US by the end of the week. Temps should start out slightly below normal and trend to or above normal as the week wears on. && .AVIATION /00Z THURSDAY THROUGH MONDAY/... As of 809 PM Wednesday... The rapidly approaching mid level trough will induce a surface low pressure development offshore later tonight and early Thursday. Rain has already overspread the Mountains, with the rain/snow line still located in SE KY. VFR CIGS will lower to IFR and LIFR conditions with rain developing from the west this evening, spreading into the KFAY and KRWI areas around 05-06z. Initially, the precipitation will be all rain before changing to a mix of rain and snow across the north at around 06Z and then to all wet snow for a short time before ending from west to east between 09 and 12Z. The precipitation will largely be rain across the south with a short period of an hour or two of mixed rain and snow. Conditions will improve notably after 12Z with VFR by 15-18z. Looking beyond Thursday PM, VFR conditions with fair weather is expected Thursday afternoon into Saturday evening. Another storm system will bring a threat of adverse aviation conditions to the area late Saturday and continue into Sunday with some improvement on Monday. && .RAH WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory from midnight tonight to 8 AM EST Thursday for NCZ007>011-021>028-038>043-076>078. && SYNOPSIS...CA NEAR TERM...Badgett/CA SHORT TERM...BLS LONG TERM...BLS AVIATION...Blaes/Badgett
Hazardous Weather Outlook National Weather Service Raleigh NC 352 PM EST Wed Jan 27 2021 NCZ007>011-021>028-038>043-076>078-282100- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake- Johnston-Wilson-Lee-Harnett-Wayne- 352 PM EST Wed Jan 27 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EST THURSDAY... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ073>075-083>086-088-089-282100- Stanly-Montgomery-Moore-Anson-Richmond-Scotland-Hoke-Cumberland- Sampson- 352 PM EST Wed Jan 27 2021 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This afternoon and tonight. Rain is expected to change to wet snow for a brief period before ending late tonight through daybreak on Thursday. Any snow accumulation is expected to be less than a half inch. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
The national radar mosaic for the moment the first event began.
11 winter weather, 8 winter storm. Local standard time, as filed.
Snowfall amounts ranged from 3 to 5 inches across the county.
Snowfall amounts ranged from 3 to 6 inches across the county.
Snowfall amounts ranged from 3 to 6 inches across the county.
Snowfall amounts ranged from 3 to 6 inches across the county.
Snowfall amounts ranged from 3 to 6 inches across the county.
Snowfall amounts ranged from 3 to 4 inches across the county.
Snowfall amounts ranged from 3 to 4 inches across the county.
Snowfall amounts ranged from 3 to 4 inches across the county.
Snowfall amounts ranged from 1 to 2 inches across the county, with locally higher amounts.
Snowfall amounts ranged from 1 to 2 inches across the county, with locally higher amounts.
Snowfall amounts ranged from 1 to 2 inches across the county, with locally higher amounts.
Snowfall amounts ranged from 1 to 2 inches across the county, with locally higher amounts.
Snowfall amounts ranged from 1 to 2 inches across the county, with locally higher amounts.
Snowfall amounts ranged from 1 to 2 inches across the county, with locally higher amounts.
Snowfall amounts ranged from half an inch to one inch across the county.
Snowfall amounts ranged from half an inch to one inch across the county.
Snowfall amounts ranged from 1 to 2 inches across the county.
Snowfall amounts ranged from a Trace across southern portions of the county to around 1 inch across northern portions of the county.
Snowfall amounts ranged from a Trace across southern portions of the county to around 1 inch across northern portions of the county.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2021Every state in 2021This day in weather historyWarnings in North Carolina, January 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 938563, 938565, 938566, 938569, 938570, 938571, 938573, 938574, 938577, 938578, 938579, 938582, 938583, 938585, 938592, 938593, 938584, 938590, 938591.